Virginia, 2016Damaging Winds in Virginia, July 31, 2016
July 31, 2016 · NWS AKQ · 3 events in 3 counties and zones
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 31, 7:42 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 31, 7:42 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
842 PM EDT SUN JUL 31 2016
.SYNOPSIS...
An upper level trough settles over the region Monday and Tuesday.
A weak frontal boundary gradually pushes south across the area
Monday night and early Tuesday...before stalling south of the
area through midweek.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Quick update to grids/forecast per crnt radar trends. Main change
was across SERN VA where torrential downpours and nearly continuous
lightning was occurring. Also watching storms coming into the
piedmont from near CHO.
PVS DSCN:
Showers re-developing as expected across the Piedmont to the
west, and the NC coastal plain to our south. Have increased POPs
into Likely range for the SW half of the area through early this
evening, mainly south of I-64. Rain chances taper back to a 30-50%
POP farther north with low-level lapse rates and effective shear a
bit less favorable across the Northern Neck and MD Eastern Shore.
Strong instability and moist airmass about 150-170% of normal have
aided shower and T-storm development. To the west, latest in a
series of shortwaves pushing across the region have provided a
focus for storm development. To the south, subtle trough axis has
provided the focus for heavy showers and t-storms across the
Coastal Carolinas. Expect activity will become more widespread
across our area in the next 2-3 hours, diminishing after sunset
with nocturnal stabilization (w/resultant slackening low level
lapse rates). 0-6km bulk shear is generally ~15-20 kt across the
area per mesoanalysis, and as such expect storm mode to be
disorganized and pulsy in nature. Rather weak flow aloft
(especially across srn VA/ne NC) will result in a minimal severe
threat. However, it also portends to very slow moving cells
through early evening.
Showers and storms should diminish through the late evening and
overnight hours. Very mild and continued humid overnight w/ lows
only dropping into the 70s. Some patchy fog again expected
late tonight/early Monday morning.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Mon-Wed characterized by building east coast trough, in response
to an upper ridge building over the Mississippi Valley. Trough
sharpens Mon night & Tue, resulting in flow aloft shifting to the
W-NW by Tuesday and Wednesday. Several shortwave impulses will
track from Ohio Valley toward the Lower Mid-Atlantic, rounding the
base of the trough, and interacting with the lingering surface
boundary which will linger across the local area through Tuesday
morning. PoPs for showers/tstms Monday afternoon/evening will be
highest over se VA/ne NC (30-50%), bordered by ~30-40% from the MD
Eastern Shore through the interior coastal plain counties,
tapering back to low end chance pops (~30%) over the Piedmont
counties NW of RIC.
Upper trough axis slips offshore Tuesday, forcing the sfc front
south of the local area into NC. PW values nudge back down
Tuesday and Wednesday, falling back toward seasonal norms
(1.25-1.5") as low-level flow becomes NNE and eventually ENE
on Tuesday. As such, expect POPs will be a bit more limited in
areal coverage across our area, especially inland. Have gone with
a slight to low end chance pop along the coast from the MD Eastern
Shore to the interior coastal Plain on Tuesday, with models
supporting a dry forecast for Wednesday, as warmer and drier air
aloft filtering into the region, thereby further limiting
convective potential.
For temps, highs on Monday again in the upper 80s to low
90s. Slightly cooler and a bit more comfortable for midweek
period. Highs Tuesday ranging from the mid 80s over the Eastern
Shore to around 90over s-central VA. Highs Wednesday in the mid to
upper 80s (low 80s coastal sections). Early morning lows will
generally be in the 70s Tuesday morning, and in the mid 60s to
around 60 Wednesday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure resides just off the New England coast
Wed night into Thu and pushes out to sea Thu night. A sfc low
then crosses nrn Ontario on Fri...dragging a cold front through
the Great Lakes into the Ohio Valley. This front is expected to
move into the Mid Atlantic Region Saturday and possibly stall
over the area during next weekend. Have maintained a slight
chance for storms (10-20% POP) each aftn/evening through the
long term periods...initially due to persistent onshore winds
Thu/Fri and then possible weak suppression due to mid-upper
level ridging present Sat/Sun.
With sfc high pressure building near New England, temperatures
should be more seasonal/comfortable feeling Thu/Fri with highs
generally in the mid-upper 80s (maybe 90F in some spots Fri) and
cooler dewpoints in the mid-upper 60s to lower 70s. Onshore winds
are expected to persist through early Fri...thus enhancing any
drying/cooling effects to temps, dewpoints, and overall precip
chances during this timeframe. The sfc high off New England is
then expected to get pushed out to sea Thu night...allowing temps
and dewpoints/humidity to begin a gradual warming trend starting
Fri night through next weekend. Lows Fri/Sat nights 70-75
inland/mid-upper 70s se beaches. Highs Sat/Sun in the lower 90s.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Warm and humid air continues over the region as a stationary front
remains north of the CWA over PA. Widespread showers and tstms
again occurring over the region this evening the result of a
surface low and upper level short wave. Some of these storms may
persist through midnight. All of the TAF sites have a chance for
tempo convection except SBY. Outside of showers/tstms conditions
are expected to be VFR.
Model guidance has been very little help with early morning
conditions with respect to fog/stratus developing. With the
abundant low level moisture and light winds, think there is a
chance for some overnight fog and possible stratus but did not
forecast vsby below 3sm and more than scattered low clouds due to
lack of confidence.
OUTLOOK...Another round of showers and thunderstorms should occur
Monday afternoon as a slow moving cold front approaches from the
north. This front will continue south into the Carolinas toward
midweek with a drier outlook for Tuesday. Rain has been
removed from the forecast for Wednesday through Friday.
&&
.MARINE...
A weak boundary over the area today will give way to a cold
front moving over the waters Mon and stalling there through
Tue before moving se off the Carolina coast. Then high pressure
sits just off the New England coast through Thu night before
being pushed out to sea by an approaching cold front extending
out of Ontario, Canada.
Wind speeds will be aob 15kt throughout the forecast period.
Wind direction will be variable into this evening due to
seabreeze effects and expected thunderstorms, but are expected
to become more sw Mon as the first cold front approaches the
waters. Once the front drops se, winds become more nw-n Mon night
through Tue...then persistently ne-e Tue night through Thu. Winds
take another turn to the se-s Thu night into Fri as the New
England high shifts ewd away from the Atlantic coast. Seas will
average 2-3ft through the period with 1-2ft waves in the Bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MPR/MAM
SHORT TERM...AJZ/MAM
LONG TERM...BMD
AVIATION...JEF/LSA
MARINE...BMD
Hazardous weather outlook, Jul 31, 2:42 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT SUN JUL 31 2016
VAZ048-060>062-064>069-079>084-086>090-509>520-523>525-011945-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
342 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ075>078-085-099-100-521-522-011945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
NORTHAMPTON-WESTERN ESSEX-EASTERN ESSEX-
342 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-102-VAZ092-093-095>098-011945-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
342 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS...PRODUCING LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
05
In the hours before
Local storm report, Jul 31, 7:22 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM MARINE TSTM WIND 4 ESE MARYUS 37.25N 76.33W
07/31/2016 M46 MPH ANZ632 VA MESONET
MESONET STATION 4 ESE MARYUS /YKRV2/.
0706 PM MARINE TSTM WIND 2 ESE YORKTOWN 37.23N 76.48W
07/31/2016 M44 MPH ANZ636 VA BUOY
BUOY STATION 1 ESE YORKTOWN /YKTV2/.
0701 PM MARINE TSTM WIND 1 WSW CAPE CHARLES 37.26N 76.03W
07/31/2016 M38 MPH ANZ632 VA MESONET
MESONET STATION 1 WSW CAPE CHARLES /XPLT/.
0700 PM MARINE TSTM WIND 5 NNE PLUM TREE ISLAND 37.20N 76.30W
07/31/2016 M54 MPH ANZ632 VA BUOY
BUOY STATION 4 NNE PLUM TREE ISLAND REFUGE
/44072/.
0700 PM MARINE TSTM WIND 2 N POQUOSON 37.16N 76.38W
07/31/2016 M48 MPH ANZ632 VA MESONET
MESONET STATION 2 N POQUOSON /XPQR/.
0700 PM MARINE TSTM WIND 1 ESE BAVON 37.33N 76.27W
07/31/2016 M39 MPH MATHEWS VA MESONET
MESONET STATION BAVON /XNPC/.
0650 PM TSTM WND GST 3 WSW KENBRIDGE 36.95N 78.17W
07/31/2016 M38 MPH LUNENBURG VA MESONET
MESONET STATION 2 WSW KENBRIDGE /AT589/.
0647 PM TSTM WND GST PATRICK HENRY FIEL 37.13N 76.49W
07/31/2016 M40 MPH CITY OF NEWPORT NEWVA ASOS
ASOS STATION NEWPORT NEWS/WILLIAMSBURG INTL
AIRPORT /PHF/.
0640 PM MARINE TSTM WIND 2 ESE MESSICK 37.11N 76.32W
07/31/2016 M48 MPH CITY OF POQUOSON VA MESONET
MESONET STATION 1 ESE MESSICK /XPOQ/.
0636 PM MARINE TSTM WIND 1 WSW KIPTOPEKE STATE P 37.17N 75.99W
07/31/2016 M48 MPH NORTHAMPTON VA BUOY
BUOY STATION KIPTOPEKE STATE PARK /KPTV2/.
0636 PM MARINE TSTM WIND 4 SW RALEIGH TERRACE 36.96N 76.42W
07/31/2016 M44 MPH ANZ638 VA MESONET
MESONET STATION 4 SW RALEIGH TERRACE
/DOMV2/.
0635 PM MARINE TSTM WIND 1 E RALEIGH TERRACE 37.01N 76.35W
07/31/2016 M41 MPH CITY OF HAMPTON VA MESONET
MESONET STATION 1 E RALEIGH TERRACE /XHMP/.
0625 PM TSTM WND GST 1 SE LANGLEY AFB 37.08N 76.36W
07/31/2016 M46 MPH CITY OF HAMPTON VA CO-OP OBSERVER
CO-OP OBSERVER STATION LANGLEY AIR FORCE
BASE /LFI/.
0625 PM MARINE TSTM WIND 7 SW FISHERMANS ISLAND 37.04N 76.08W
07/31/2016 M56 MPH ANZ632 VA MESONET
MESONET STATION 7 WSW FISHERMANS ISLAND
/XBBT/.
0620 PM MARINE TSTM WIND 4 SSW RALEIGH TERRACE 36.95N 76.39W
07/31/2016 M49 MPH ANZ638 VA MESONET
MESONET STATION 4 SSW RALEIGH TERRACE
/XMGL/.
0617 PM MARINE TSTM WIND 2 E HAMPTON 37.05N 76.26W
07/31/2016 M48 MPH ANZ632 VA MESONET
MESONET STATION 1 E HAMPTON /XTHM/.
0600 PM TSTM WND GST 2 WSW DOWNTOWN PORTSMOU 36.83N 76.33W
07/31/2016 M43 MPH CITY OF PORTSMOUTH VA ASOS
ASOS STATION NORFOLK NAS /NGU/.
0530 PM MARINE TSTM WIND 2 S SANDBRIDGE BEACH 36.70N 75.93W
07/31/2016 M42 MPH ANZ633 VA MESONET
MESONET STATION 1 S SANDBRIDGE BEACH /XSBR/.
0448 PM TSTM WND GST 1 SW SHILOH 36.26N 76.10W
07/31/2016 M38 MPH CAMDEN NC MESONET
MESONET STATION 1 SW SHILOH /E1280/.
0420 PM TSTM WND GST 1 NE CAPE COLONY 36.03N 76.57W
07/31/2016 M38 MPH CHOWAN NC AWOS
AWOS STATION EDENTON /EDE/.
&&
NWS WAKEFIELD VA
IRIS SYSTEMLocal storm report, Jul 31, 7:28 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
828 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HEAVY RAIN 3 SSW GALLUPS CORNER 36.76N 76.15W
07/31/2016 M3.01 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION 2 SSW GALLUPS CORNER
/C2971/.
&&
DEROSASpecial weather statement, Jul 31, 7:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
833 PM EDT SUN JUL 31 2016
VAZ064-511-512-517-519-010115-
CAROLINE-WESTERN KING WILLIAM-EASTERN HANOVER-WESTERN HANOVER-WESTERN
KING AND QUEEN-
833 PM EDT SUN JUL 31 2016
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN KING
WILLIAM...NORTHWESTERN KING AND QUEEN...SOUTHEASTERN CAROLINE AND
SOUTHEASTERN HANOVER COUNTIES...
AT 833 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
MANGOHICK...OR 10 MILES WEST OF SAINT STEPHENS CHURCH...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... ASHLAND...SAINT STEPHENS
CHURCH...MECHANICSVILLE...HANOVER...MANQUIN...
BEULAHVILLE...MANGOHICK...DAWN...NEWTOWN...AYLETT...STUDLEY...UPSHAW.
..
POLLARDS CORNER...DUANE FORK...RUMFORD...TURPIN...EPWORTH...ASHCAKE...
ENFIELD AND CENTRAL GARAGE.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3788 7703 3787 7704 3786 7702 3784 7702
3783 7699 3784 7698 3783 7697 3783 7695
3762 7720 3771 7747 3800 7735
TIME...MOT...LOC 0033Z 241DEG 46KT 3775 7723
44Special weather statement, Jul 31, 7:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
837 PM EDT SUN JUL 31 2016
VAZ083-512-517>520-522-010100-
WESTERN KING WILLIAM-NEW KENT-EASTERN HANOVER-WESTERN KING AND
QUEEN-EASTERN KING AND QUEEN-EASTERN KING WILLIAM-EASTERN ESSEX-
837 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW KENT...
SOUTHEASTERN KING WILLIAM AND CENTRAL KING AND QUEEN COUNTIES...
AT 837 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KING AND QUEEN
COURT HOUSE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 30 MPH, HALF INCH HAIL AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
KING AND QUEEN COURT HOUSE...STEVENSVILLE AND LITTLE PLYMOUTH
AROUND 845 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WALKERTON...COHOKE...
ELTHAM...DRAGONVILLE...PALLS...LANESVILLE...ROMANCOKE...HENLEY
FORK...COOKE AND ROSE GARDEN.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3775 7673 3773 7675 3771 7675 3769 7673
3750 7684 3762 7718 3783 7697
TIME...MOT...LOC 0037Z 220DEG 31KT 3764 7695
44Special weather statement, Jul 31, 7:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
839 PM EDT SUN JUL 31 2016
VAZ062-066>069-079-080-511>516-010130-
WESTERN CHESTERFIELD-EASTERN
HENRICO-DINWIDDIE-BRUNSWICK-NOTTOWAY-AMELIA-POWHATAN-EASTERN
HANOVER-WESTERN HANOVER-WESTERN HENRICO (INCLUDING THE CITY OF
RICHMOND)-GOOCHLAND-LUNENBURG-EASTERN CHESTERFIELD (INCLUDING COL.
HEIGHTS)-
839 PM EDT SUN JUL 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
GOOCHLAND...EASTERN LUNENBURG...HENRICO...NORTHERN BRUNSWICK...
NOTTOWAY...EASTERN AMELIA...SOUTHEASTERN POWHATAN...CHESTERFIELD...
DINWIDDIE AND SOUTHERN HANOVER COUNTIES...THE CITY OF RICHMOND AND
THE CITY OF COLONIAL HEIGHTS...
AT 839 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SABOT TO NEAR SCOTTS FORK TO NEAR
LUNENBURG. MOVEMENT WAS SOUTHEAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 30 MPH, FREQUENT LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
MANNBORO AND DUNDAS AROUND 850 PM EDT.
BON AIR AND UNIVERSITY OF RICHMOND AROUND 900 PM EDT.
DOWNTOWN RICHMOND AND VIRGINIA COMMONWEALTH UNIVERSITY AROUND 905
PM EDT.
CHESTERFIELD COURT HOUSE...BENSLEY AND SUTHERLAND AROUND 910 PM
EDT.
LAWRENCEVILLE...CHESTER AND BELLWOOD AROUND 915 PM EDT.
DINWIDDIE AND DEWITT AROUND 920 PM EDT.
COLONIAL HEIGHTS...VIRGINIA STATE UNIVERSITY...ETTRICK AND MATOACA
AROUND 930 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
WINTERPOCK...ADDISON...
WELLVILLE...CHESTERFIELD...EDGERTON...WARFIELD...HEBRON...BACONS
FORK... DOMINY CORNER AND ROSLYN HILLS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3775 7769 3760 7720 3724 7741 3722 7745
3719 7745 3718 7743 3705 7751 3669 7782
3691 7835
TIME...MOT...LOC 0039Z 311DEG 30KT 3761 7775 3733 7785 3690 7820
44Special weather statement, Jul 31, 7:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
841 PM EDT SUN JUL 31 2016
VAZ060-061-066>068-010115-
PRINCE EDWARD-AMELIA-NOTTOWAY-LUNENBURG-CUMBERLAND-
841 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LUNENBURG...
NORTHWESTERN NOTTOWAY...WEST CENTRAL AMELIA...PRINCE EDWARD AND
SOUTHWESTERN CUMBERLAND COUNTIES...
AT 841 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RICE...OR NEAR
LONGWOOD UNIVERSITY...MOVING EAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
RICE AND GREEN BAY AROUND 845 PM EDT.
BURKEVILLE AROUND 855 PM EDT.
CREWE AND JETERSVILLE AROUND 900 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RODOPHIL...BURKES
TAVERN...OLIVEVILLE...VIRSO...STODDERT...KINGSVILLE...TWIN LAKES
STATE PARK...PRINCE EDWARD STATION...PRINCE EDWARD LAKE AND BRIERY
CREEK LAKE.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3744 7839 3734 7803 3705 7826 3712 7851
3713 7851 3714 7853
TIME...MOT...LOC 0041Z 276DEG 34KT 3723 7834
44Thunderstorm Wind, King William
- When
- July 31, 8:05 PM EST
- Where
- King William County, 1.64 mi E of King William
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.680, -76.990
Trees were downed on King William and Black Gum Roads.
Thunderstorm Wind, King and Queen
- When
- July 31, 8:17 PM EST
- Where
- King and Queen County, 0.88 mi SW of Stevensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -76.940
Trees were downed on Mantua Road.
Thunderstorm Wind, Powhatan
- When
- July 31, 8:19 PM EST
- Where
- Powhatan County, 3.53 mi NE of Moseley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -77.740
Trees were downed on Anderson Highway near the Chesterfield county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654186, 654183, 654188.